Texas, 2014

Tornadoes and Flash Flood in Texas, May 26, 2014

May 26, 2014 · NWS MAF · 15 events in 6 counties and zones

An upper-level low was centered over northern New Mexico. The atmosphere was very unstable with cooling occurring in the middle levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper-level low was centered over northern New Mexico. The atmosphere was very unstable with cooling occurring in the middle levels. A very moist air mass was in place, and the ground was already saturated from recent rainfall making conditions ideal for flash flooding. An upper-level disturbance that was rotating around the upper low moved over West Texas which increased the lift over the area. There was also an increase of wind speed and change of wind direction with height in the atmosphere which allowed for storms to rotate easier. These conditions combined to produce tornadoes, hail, high winds, and flash flooding in West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 26, 1:36 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, May 26, 1:36 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT Mon May 26 2014

.DISCUSSION...
Looking for one final round of convection today before the upper
level low over New Mexico finally moves east of the area. Current
SPC mesoanalysis shows a Theta-E ridge matching a line of
developing cumulus from the Glass Mountains, north to the NM/TX
state line. SB CAPEs are greater than 2KJ/Kg but MLCAPEs are
closer to 1KJ/Kg which is more likely the case right now given the
ragged appearance of the cu field and relatively modest surface
temperatures. All models show the cap has eroded thus the sudden
increase in low clouds, but this could inhibit additional heating
and limit CAPEs below their maximum potential. An upper trough
rotating around the upper low will arrive around 0Z which is when
the threat for severe weather will be greatest.

Regardless of whether storms become severe, there will be
precipitation and the highest PoPs will be across the Permian
Basin and lower Trans Pecos this evening. PoPs will shift east
after midnight with rain chances ending tomorrow as the upper low
moves east. The upper will not make much progress and will become
stationary over east Texas and remain through the remainder of the
week. This will keep a ridge over New Mexico and the resulting
northerly flow will prevent much warming with high temps holding
to near normal levels.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 60  89  63  89  /  40   0   0   0
BIG SPRING TX              63  88  64  87  /  50  10   0   0
CARLSBAD NM                59  91  65  92  /  20   0   0   0
DRYDEN TX                  68  94  70  93  /  30  10   0   0
FORT STOCKTON TX           64  93  66  91  /  30   0   0   0
GUADALUPE PASS TX          59  86  63  86  /  20   0   0   0
HOBBS NM                   57  87  62  88  /  30   0   0   0
MARFA TX                   55  89  59  87  /  20   0   0   0
MIDLAND INTL AIRPORT TX    63  90  64  89  /  40   0   0   0
ODESSA TX                  63  90  65  89  /  40   0   0   0
WINK TX                    61  94  65  93  /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH until Midnight MDT tonight FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH until 1 AM CDT Tuesday FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Dawson...Ector...
     Gaines...Glasscock...Howard...Loving...Martin...Midland...
     Mitchell...Pecos...Reagan...Scurry...Terrell...Upton...
     Ward...Winkler.

&&

29/10
Hazardous weather outlook, May 26, 1:48 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CDT MON MAY 26 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
248 PM CDT MON MAY 26 2014 /148 PM MDT MON MAY 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY AGAIN TODAY AND TONIGHT ACROSS WEST TEXAS
AND SOUTHEAST NEW MEXICO. BEST CHANCES WILL BE OVER THE PERMIAN
BASIN...DECREASING SOUTHWEST TOWARDS THE PRESIDIO VALLEY. ANY
STORMS THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...
HAIL...GUSTY WINDS...AND VERY HEAVY RAINFALL. SOME STORMS COULD
BECOME SEVERE... WITH HAIL TO THE SIZE OF GOLF BALLS OR
LARGER...AND DAMAGING WINDS TO AROUND 65 MPH.

HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED
WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH FLOODING.
A FLASH FLOOD WATCH REMAINS IN EFFECT ALONG AND NORTH OF THE
PECOS...INCLUDING ALL EDDY COUNTY...THROUGH 1 AM CDT TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY OVER SCURRY...
MITCHELL...AND REAGAN COUNTIES. A FEW STORMS COULD BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 26, 8:49 AM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
949 AM CDT MON MAY 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TORNADO          25 ENE MARATHON         30.35N 102.85W
05/25/2014                   PECOS              TX   TRAINED SPOTTER

            SPOTTER REPORTED A COUPLE GROUND CIRCULATIONS ASSOCIATED
            WITH A LANDSPOUT.

&&

ANDREW.ARNOLD
Special weather statement, May 26, 1:23 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT MON MAY 26 2014

NMZ034-TXZ045-046-050-051-060>062-262015-
DAWSON-ECTOR-GAINES-MARTIN-MIDLAND-WINKLER-ANDREWS-
SOUTHERN LEA COUNTY-
223 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING ANDREWS...GAINES...NORTHEASTERN WINKLER...NORTHERN ECTOR...
NORTHWESTERN MIDLAND...SOUTHEASTERN LEA...WESTERN DAWSON AND WESTERN
MARTIN COUNTIES UNTIL 315 PM CDT/215 PM MDT/...

SEVERAL THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL AFFECT
THIS AREA OVER THE NEXT HOUR. THE STORMS ARE MOVING EAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3202 10206 3203 10308 3293 10298 3296 10260
      3296 10194
TIME...MOT...LOC 1923Z 265DEG 30KT 3257 10257

HLUCHAN
Special weather statement, May 26, 1:24 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT MON MAY 26 2014

TXZ075-082-262015-
PECOS-TERRELL-
224 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES UNTIL
315 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER SOUTH
CENTRAL PECOS COUNTY AT 225 PM CDT...MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3075 10230 3022 10220 3025 10278 3069 10278
TIME...MOT...LOC 1925Z 261DEG 7KT 3046 10259

HLUCHAN

The radar

The Midland/Odessa radar (KMAF), 62 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 tornado, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Tornado, Martin

When
May 26, 2:38 PM CST to 2:39 PM CST
Where
Martin County, 19.4 mi NW of Lenorah to 7.71 mi WNW of Three Leagues
Rating
EF0
Path length
0.6 mi
Path width
200 yd
Reported by
Trained Spotter
Coordinates
32.498, -102.105

A thunderstorm moved across Martin County and produced a tornado near Patricia. A spotter reported this as a brief rope tornado. No damage was reported or indicated during a storm damage survey, so this tornado was rated as an EF-0. The path length and width were estimated, and the cost of damage is assumed to be zero.

Hail, Howard

When
May 26, 3:49 PM CST to 3:55 PM CST
Where
Howard County, 10 mi NW of Big Spring
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.352, -101.591

Hail, Midland

When
May 26, 4:07 PM CST to 4:12 PM CST
Where
Midland County, 9.1 mi N of Spraberry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.052, -101.830

Hail, Terrell

When
May 26, 4:15 PM CST to 4:20 PM CST
Where
Terrell County, 2 mi W of Sanderson
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
30.150, -102.433

Hail, Howard

When
May 26, 4:26 PM CST to 4:31 PM CST
Where
Howard County, Coahoma
Measured
1.5 in hail
Reported by
Public
Coordinates
32.300, -101.300

Thunderstorm Wind, Howard

When
May 26, 4:26 PM CST to 4:27 PM CST
Where
Howard County, Coahoma
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
32.300, -101.300

A thunderstorm moved across Howard County and produced 50 to 60 mph winds in Coahoma. The cost of damage is a very rough estimate.

Tornado, Howard

When
May 26, 4:38 PM CST to 4:41 PM CST
Where
Howard County, 0.91 mi ESE of Coahoma to 1.3 mi ENE of Coahoma
Rating
EF2
Path length
1.01 mi
Path width
400 yd
Property damage
$45,000
Reported by
Trained Spotter
Coordinates
32.295, -101.286

A thunderstorm moved across Howard County and produced a tornado near Coahoma. A storm spotter reported a rain-wrapped tornado that crossed Interstate 20 near Coahoma. An Ampscot 640 pump jack that weighed 78,000 pounds was overturned. This tornado was rated a high end EF-2 with winds between 111 to 135 mph. It was not possible to determine the track of this tornado due to the abundant rainfall, wet soil, and lack of vegetation so the track is estimated. The path width of the tornado was also estimated. The cost of damage is a rough estimate.

Tornado, Glasscock

When
May 26, 4:57 PM CST to 5:00 PM CST
Where
Glasscock County, 5.73 mi WNW of Garden City to 5.42 mi WNW of Garden City
Rating
EF0
Path length
1.33 mi
Path width
500 yd
Reported by
Trained Spotter
Coordinates
31.893, -101.594

A thunderstorm moved across Glasscock County and produced a tornado near Garden City. A storm spotter reported a multiple vortex tornado near County Road 415 and Highway 158. There was no damage reported or seen during a damage survey. For this reason, the tornado was rated an EF-0 and the path length and width were estimated. The cost of damage is assumed to be zero.

Tornado, Glasscock

When
May 26, 5:26 PM CST to 5:27 PM CST
Where
Glasscock County, 7 mi E of Garden City to 7.36 mi E of Garden City
Rating
EF0
Path length
0.67 mi
Path width
200 yd
Reported by
Storm Chaser
Coordinates
31.870, -101.381

A thunderstorm moved across Glasscock County and produced a tornado near Garden City. The tornado was reported by a storm chaser as being brief and wrapped in rain. No damage was reported or indicated on a storm survey, so the cost of damage is assumed to be zero. For this reason, the tornado was rated an EF-0. Also, the path length and width were estimated.

Tornado, Glasscock

When
May 26, 5:42 PM CST to 5:43 PM CST
Where
Glasscock County, 8.64 mi E of Garden City to 9.03 mi E of Garden City
Rating
EF0
Path length
0.79 mi
Path width
300 yd
Reported by
Storm Chaser
Coordinates
31.846, -101.355

A thunderstorm moved across Glasscock County and produced a tornado near Garden City. The tornado was reported to be north of Highway 158. There was no damage reported or indicated on a storm damage survey, so the tornado was rated an EF-0. The path length and width were estimated, and the cost of damage is assumed to be zero.

Hail, Glasscock

When
May 26, 6:02 PM CST to 6:07 PM CST
Where
Glasscock County, 6 mi NW of Garden City
Measured
4.25 in hail
Reported by
Law Enforcement
Coordinates
31.931, -101.572

Thunderstorm Wind, Howard

When
May 26, 6:05 PM CST to 6:06 PM CST
Where
Howard County, 1 mi NE of Big Spring
Measured
78 kt (90 mph) estimated gust
Property damage
$19,000
Reported by
Trained Spotter
Coordinates
32.260, -101.458

A thunderstorm moved across Howard County and produced wind damage near Big Spring. There was a three mile long stretch of Centerpoint Road between Big Spring and Coahoma where there were 31 power poles snapped. The cost of damage is a rough estimate.

Flash Flood, Howard

When
May 26, 6:08 PM CST to 6:40 PM CST
Where
Howard County, 2.74 mi NNE of (Bgs)big Spring Arpt to 2.53 mi NE of (Bgs)big Spring Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.336, -101.410

Heavy rain moved across Howard County and produced flash flooding near Big Spring. There was two feet of rapidly moving water over Center Point Road northeast of Big Spring. The cost of damage is a very rough estimate since no damage was reported.

Hail, Reagan

When
May 26, 7:57 PM CST to 8:02 PM CST
Where
Reagan County, 28.6 mi N of Texon
Measured
1.75 in hail
Reported by
Public
Coordinates
31.634, -101.700

A thunderstorm moved over the Western Gas Plant in Reagan County and produced golfball size hail. No damage was reported.

Hail, Reagan

When
May 26, 8:23 PM CST to 8:28 PM CST
Where
Reagan County, 25.3 mi N of Best
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.596, -101.630

A thunderstorm moved across Reagan County and produced golfball sized hail and a brief funnel cloud one mile north of the North Reagan Fire Station. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyThe tornado archive for Texas, 2014Warnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516993, 515613, 515616, 516689, 516690, 516691, 516963, 516964, 516966, 516967, 516693, 516699, 516960, 516961, 516962.